Tornadoes · United States · Kansas · 2024

Unrated tornado, Fostoria to Blaine, Kansas, August 14, 2024

From Fostoria to Blaine, this Unrated tornado ran 0.0 miles across Pottawatomie County on August 14, 2024, touching down at 7:39 PM CDT and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 14, 2024
Touchdown
7:39 PM CDT (00:39 UTC)
Lifted
7:40 PM CDT (00:40 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Pottawatomie County
Touchdown point
39.506, -96.441
Lift-off point
39.506, -96.441
Record number
2408141839-01

What the Weather Service recorded

Severe thunderstorms produced numerous reports of damaging winds during the evening of August 14th. Many of the damage reports were likely due to what are called wet downbursts of locally damaging winds of 65 to 80 mph. A supercell thunderstorm also developed near a warm frontal boundary and did produce a brief tornado based on photos however no damage was reported.

A storm chaser provided photos of what appeared to be a ragged funnel on the ground. No damage was reported with this tornado. Times were based on radar data and photos.

Radar data along with social media photos and storm chaser accounts suggest that a small brief tornado occurred in this location. Less a minute and no damage reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Aug 14, 6:15 PM CDT, 1 hour 24 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
  • Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 6:15 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
615 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect for much of the area this
  afternoon as heat index values climb to around 105 degrees.

- Thunderstorms, some severe, will impact the area this evening
  with large hail, damaging wind, and rainfall rates of two-
  three inches an hour.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed Aug 14 2024

Cloud cover has been slow to clear today in the wake of a
departing MCS that moved through Missouri. A quasi-warm front
has setup across northeast Kansas early this afternoon. The
boundary layer has been slow to mix out over most of the area,
thus, temperatures have not risen as quickly as earlier
anticipated. Only far southern/western areas are currently
seeing heat indicies rising to advisory levels, but as the warm
front retreats to the north and southerly flow increases,
temperatures, and therefore heat indicies, should quickly rise.
Therefore, will maintain the ongoing Heat Advisory.

A mid-level shortwave trough is moving into the central Plains
this afternoon, pushing a surface trough into central KS. Ascent
from the passing wave and convergence along the surface trough
will be sufficient for convective initiation to occur between
5-7PM across central Kansas. Large hail, damaging wind and heavy
rain are the main threats with storms that fire along the trough
with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE
of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are
favored to be largely parallel to the surface trough which could
lead to training of storms unless the advancing shortwave keeps
the overall complex of storms progressing to east fast enough.
If storms train over the same areas, the flooding potential
increases with 2-3 inch per hour rainfall rates.

Another potential area of development is the retreating warm
front across northeast Kansas. Some of the 12z/18z CAMS are
suggesting some isolated cells could develop along the front,
or differential heating boundary, later this afternoon. If a
storm does develop along this boundary, all severe hazards will
be possible, including tornadoes due to a sharply turning wind
profile and locally enhanced SRH along the boundary.

The surface trough stalls across the area on Thursday with
several perturbations in the flow passing through. The first
wave could keep some showers and storms around through the
morning hours ahead of the next wave that moves through during
the afternoon and evening. Key mesoscale details such as how
much heating will take place after any morning convection are
uncertain, but the passing wave could generate additional storms
during the afternoon and evening. Shear is better, but
instability is weaker compared to the environment that is
expected this afternoon. If sufficient destabilization can
occur, strong to severe storms are possible with large hail,
damaging wind gusts, and heavy rainfall being the main hazards.

Several passing waves bring periodic chances for showers and
storms through the weekend. Temperatures remain right around
climatological normals for this time of year in the upper 80s to
low 90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 615 PM CDT Wed Aug 14 2024

The main aviation hazard will be thunderstorms moving over the
terminals this evening. A warm front passing to the north of the
terminals over the next few hours will veer the winds back towards
the south outside of any outflow boundaries from convection. Based
off latest model guidance, the main chance for storms along the cold
front moving out of central Nebraska should enter to KMHK around 8-9
PM this evening, and KTOP and KFOE around 10-11 PM. There will be a
chance for convection to reach the terminals a bit sooner if some
can form along the warm front, but confidence in this is low
and has been kept out of the TAFs. Storms this evening will be
capable of very heavy rainfall that could drop visibilities into
IFR criteria and wind gusts to 60-70 mph. Lingering showers and
storms will persist into the early morning hours of Thursday
with precip coming to an end around sunrise for KTOP and KFOE
and a few hours sooner at KMHK. For the remainder of the TAF,
winds will remain light while slowly shifting to the northwest
with scattered diurnal cu. &&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Jones
AVIATION...Prieto
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Wed Aug 14 2024

KSZ008>012-020-150900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-
356 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021>024-026-034>040-054>056-058-059-150900-
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Wed Aug 14 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon as heat index values
reach 103-107 degrees.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Aug 14, 6:26 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
626 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Hail             6 N Hanover             39.99N 96.87W
08/14/2024  E0.88 Inch       Washington         KS   Trained Spotter

&&

JP
Local storm report, Aug 14, 6:29 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
629 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     2 S Wells               39.11N 97.55W
08/14/2024                   Ottawa             KS   Law Enforcement

            Power pole down. Time estimated by radar.

&&

smb
Local storm report, Aug 14, 6:30 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
630 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Hail             Barnes                  39.71N 96.88W
08/14/2024  E1.00 Inch       Washington         KS   Public

            mPing report.

&&

JP
Local storm report, Aug 14, 6:48 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
648 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     3 SSW Wells             39.10N 97.57W
08/14/2024                   Ottawa             KS   Amateur Radio

            Travel trailer flipped and destroyed.

&&

smb
Special weather statement, Aug 14, 6:49 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
649 PM CDT Wed Aug 14 2024

KSZ034-035-150030-
Dickinson-Ottawa-
649 PM CDT Wed Aug 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND OTTAWA
COUNTIES THROUGH 730 PM CDT...

At 648 PM CDT, the public reported strong thunderstorms along a line
extending from 4 miles north of Tescott to near Smolan. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Abilene, Minneapolis, Solomon, Bennington, Delphos, Tescott, Culver,
Wells, Manchester, Niles, and Ada.

This includes Interstate 70 between mile markers 267 and 275.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.

&&

LAT...LON 3914 9793 3931 9780 3931 9747 3916 9737
      3913 9737 3913 9735 3892 9720 3880 9737
      3891 9737 3892 9738 3896 9737 3896 9793
TIME...MOT...LOC 2348Z 218DEG 35KT 3908 9788 3872 9763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 14, 7:31 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
731 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tornado          7 NNE Olsburg           39.53N 96.56W
08/14/2024                   Pottawatomie       KS   Storm Chaser

            Tornado for about 5 minutes before roping
            out.

&&

smb

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

0.7 hours before the tornado, 89 km from the path. August 15, 2024.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4529 joules per kilogram, CIN -25, lifted condensation level 1108 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2024-08-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 227 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4529 J/kg
Mixed-layer CIN
-25 J/kg
Surface CAPE
5443 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
7.7
Supercell composite
44.6
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

11.3 hours after it, 89 km from the path. August 15, 2024.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 152 joules per kilogram, CIN -314, lifted condensation level 1395 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2024-08-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 280 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-314 J/kg
Surface CAPE
25 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Marysville (MYZ), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 59 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of August 14, 2024

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 141:06 AM CDTUnratedPolk, NE0.015
August 147:25 PM CDTUnratedPottawatomie, KS0.520

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.